Alert archive / Arizona / Special Weather Statements in 2021

Special Weather Statement, NWS Tucson, AZ

July 5, 2021Cochise County, Arizona

NWS Tucson, AZ issued this special weather statement at Jul 5, 2021, 11:48 AM MST for Cochise County, Arizona. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 5, 2021, 11:48 AM MST (18:48 UTC)
Expired
Jul 5, 2021, 12:30 PM MST
In force
42 min
Issued by
NWS Tucson, AZ

County Cochise County, AZ

The radar

The Tucson radar (KEMX), 73 km from the middle of the area, began a volume at 18:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 6.8 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2021-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 693 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2021-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
693 J/kg
Mixed-layer CIN
-79 J/kg
Mixed-layer LCL
1435 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

480 
WWUS85 KTWC 051848
SPSTWC

Special Weather Statement
National Weather Service Tucson AZ
1148 AM MST Mon Jul 5 2021
 
AZZ507-508-513-051930-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Eastern Cochise County Below 5000
Feet including Douglas/Willcox-
1148 AM MST Mon Jul 5 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL COCHISE COUNTY UNTIL 1230
PM MST...

At 1146 AM MST, Doppler radar was tracking a strong thunderstorm 
over the southern Dragoon mountains. This storm was nearly 
stationary.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly remote areas of central Cochise
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3174 10974 3168 10991 3187 11002 3192 10992
TIME...MOT...LOC 1846Z 151DEG 3KT 3186 10996 

$$

Tripoli

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this special weather statement went out at Jul 5, 9:42 AM MST, 2 hours 6 minutes earlier.

Area forecast discussion, Jul 5, 9:42 AM MST, 2 hours 6 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
942 AM MST Mon Jul 5 2021

.SYNOPSIS...Another good chance of showers and thunderstorms today
before some drying starts to curtail thunderstorm coverage the
rest of the week. As this happens, temperatures will climb several
degrees. Conditions look favorable for an increase in
thunderstorm chances by next weekend or early next week.

&&

.DISCUSSION...A few showers and thunderstorms were already
developing over the Sky Islands in SE AZ this morning. The morning
upper-air sounding at Tucson was still depicting a moist air mass
over the area. That said, looking at more of the same as the past
few days in terms of potential impacts from locally heavy rainfall
and strong thunderstorm winds. No changes expected to the forecast
for this morning. Please refer to the previous discussion section in
this product for more details.

&&

.AVIATION...Valid through 06/18Z.
SCT-BKN clouds 7k-10k ft MSL through the period with layers above at
times. Expect some isolated -SHRA/-TSRA this morning. This afternoon
expect another round of isolated to scattered SHRA/TSRA mainly from
Tucson eastward. Best chances will be south and east of Tucson. Wind
gusts to 40 kts possible near storms. Sfc winds will be SE this
morning becoming NW this afternoon and evening with speeds 5-10 kts.
Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Expect slightly reduced storm coverage this week
with isolated to scattered showers and thunderstorms mainly from
central Pima County eastward. Best chances each day will be along
the international border and and AZ/NM border. Min RH values will
generally be in the 20-35 percent range for lower elevations through
the weekend with very good overnight recoveries. Tuesday looks to be
the driest day with RH values in the upper teens from Tucson
northwestward. General winds will be light through the week and
following normal daily trends when not influenced by storms. The
only exception is the Gila River Valley which will see elevated
winds today and Tuesday.

&&

.PREV DISCUSSION.../issued at 305 AM MST Mon Jul 5 2021/
Some early morning shower activity around Tucson metro and
especially near the border. A few lighting strikes down there with
one or two storms generating up to 1 inch of rainfall per hour.
Things will slack off by sunrise, but we'll still probably have a
few showers around.

Our excessively deep moisture with precipitable water values around
1.9 inches and surface dewpoints in the upper 60s to lower 70s is
going to start to recede over the next 24 hours. For today, we
should be able to support a nice solid monsoon day with scattered
showers and thunderstorms, along with typical wet microburst
concerns. Localized flooding and damaging winds associated with
strongest storms.

For the rest of the week, the high center is still on schedule to
shift into a less favorable position to our north and northwest.
As our mid level flow backs around to the northeast in response,
we'll have less moisture upstream. We should start the drying trend
by this afternoon, with model ensemble means dropping precipitable
water values into the 1.10 to 1.30 inch range by Wednesday. Less
moisture is going to mean fewer thunderstorms, but we shouldn't see
a total shutdown. Temperatures will jump several degrees but should
remain within a degree or two of climate normals.

We'll keep an eye on easterly waves, surge activity, and a
repositioning of the high into a more favorable location. Some of
that could come together as early as next weekend, with an upswing
in activity possible by early next week.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...None.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Jul 5, 11:48 AM MST, 0 minutes before
Special Weather Statement
National Weather Service Tucson AZ
1148 AM MST Mon Jul 5 2021

AZZ507-508-513-051930-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Eastern Cochise County Below 5000
Feet including Douglas/Willcox-
1148 AM MST Mon Jul 5 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL COCHISE COUNTY UNTIL 1230
PM MST...

At 1146 AM MST, Doppler radar was tracking a strong thunderstorm
over the southern Dragoon mountains. This storm was nearly
stationary.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly remote areas of central Cochise
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3174 10974 3168 10991 3187 11002 3192 10992
TIME...MOT...LOC 1846Z 151DEG 3KT 3186 10996

Tripoli

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 6:33 PM MSTSpecial Weather StatementTWC27 min
Jul 4, 6:39 PM MSTFlash Flood Warning Considerable damage threatTWCPima3 hr
Jul 5, 4:31 AM MSTAreal Flood AdvisoryTWCSanta Cruz2 hr
Jul 5, 10:38 AM MSTAreal Flood AdvisoryTWCCochise112 min
Jul 5, 2:24 PM MSTSpecial Weather StatementTWCCochise51 min
Jul 5, 4:12 PM MSTSpecial Weather StatementTWCCochise33 min
Jul 5, 4:32 PM MSTSevere Thunderstorm WarningTWCCochise28 min

Nearby

Special Weather Statements in Arizona, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.